Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Memphis, TN

February 24, 20187 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 24, 2018, 10:24 PM CST for 7 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 10:24 PM CST (04:24 UTC)
Expired
Feb 25, 2018, 1:30 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Calhoun County, MS, Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Tishomingo County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 76 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

063 
WGUS54 KMEG 250424
FFWMEG
MSC003-013-081-115-117-141-145-250730-
/O.NEW.KMEG.FF.W.0014.180225T0424Z-180225T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1024 PM CST SAT FEB 24 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Calhoun County in northeastern Mississippi...
  Pontotoc County in northeastern Mississippi...
  Union County in northeastern Mississippi...
  Lee County in northeastern Mississippi...
  Tishomingo County in northeastern Mississippi...
  Prentiss County in northeastern Mississippi...
  Alcorn County in northeastern Mississippi...

* Until 130 AM CST

* At 1023 PM CST...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 2 to 4 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Tupelo, Corinth, Booneville, New Albany, Pontotoc, Baldwyn, Iuka,
  Verona, J P Coleman State Park, Trace State Park, Tombigbee State
  Park, Tishomingo State Park, Saltillo, Guntown, Belmont, Bruce,
  Calhoun City, Shannon, Vardaman and Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3416 8951 3416 8925 3460 8925 3460 8872
      3475 8872 3476 8875 3486 8875 3486 8882
      3499 8882 3499 8820 3489 8810 3447 8815
      3446 8854 3409 8855 3407 8914 3381 8914
      3381 8919 3372 8919 3372 8951

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 10:09 PM CST, 15 minutes earlier.

Area forecast discussion, Feb 24, 10:09 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1009 PM CST Sat Feb 24 2018

.DISCUSSION...

Busy night with severe thunderstorms now moving across far eastern
sections of the forecast area. Flooding continues across much of
the forecast area and the Flood Watch remains in effect until 6 AM
Sunday morning. Current tornado watch will expire at 11 PM CST.

ARS

&&

.PREV DISCUSSION... /issued 348 PM CST Sat Feb 24 2018/

DISCUSSION...

Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.

The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.

Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.

SWC

&&

.AVIATION...
For 00Z TAFs

VFR conditions in eastern sites until line gets to the areas then
LIFR likely as line gets to each site like in Jonesboro. Expect
changing winds and gusty winds with ceiling and visibilities
varying with storms. By Sunday morning things should improve a
lot. Should be light north winds switching to northeast/east by
Sunday afternoon with VFR ceilings and visibility. TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST Sunday for Clay-Craighead-Crittenden-
     Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
     Randolph-St. Francis.

MO...Flood Watch until 6 AM CST Sunday for Dunklin-Pemiscot.

MS...Flood Watch until 6 AM CST Sunday for Alcorn-Benton MS-Coahoma-
     DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch until 6 AM CST Sunday for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 24, 2:49 PM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
249 PM CST Sat Feb 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
249 PM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.

The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.

Saturated soil may make trees especially prone to be toppled by
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain and strong to possibly severe thunderstorms are possible
Wednesday. Flooding is also a concern midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon through late
tonight.

SWC

In the hours before

Local storm report, Feb 24, 8:34 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
834 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     MALDEN                  36.58N 89.98W
02/24/2018                   DUNKLIN            MO   LAW ENFORCEMENT

            AT LEAST 20 STRUCTURES DAMAGED WITH INJURIES REPORTED.
            TIME ESTIMATED BY RADAR.

&&

WLC
Local storm report, Feb 24, 8:59 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     6 NNE GLEASON           36.29N 88.56W
02/24/2018                   WEAKLEY            TN   TRAINED SPOTTER

            4 FOOT DIAMETER TREE DOWN ACROSS HIGHWAY 190, BLOCKING
            BOTH LANES. TIME ESTIMATED BY RADAR.

&&

WLC
Local storm report, Feb 24, 9:28 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
928 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      WALNUT                  34.95N 88.90W
02/24/2018                   TIPPAH             MS   PUBLIC

            FLOODING OF ROADS NEAR HWY 15 AROUND WALNUT.

&&

TLSJR
Local storm report, Feb 24, 9:37 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
937 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     3 SW TRIMBLE            36.17N 89.22W
02/24/2018                   DYER               TN   PUBLIC

            MULTIPLE TREES DOWN ACROSS ROAD BETWEEN NEWBERN AND
            TRIMBLE.

0750 PM     FLASH FLOOD      3 NE NEWBERN            36.15N 89.23W
02/24/2018                   DYER               TN   PUBLIC

            FLOODED ROADS BETWEEN TRIMBLE AND NEWBERN. POSSIBLE ROADS
            WASHED OUT.

&&

TLSJR
Local storm report, Feb 24, 10:19 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1019 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     NEW ALBANY              34.49N 89.02W
02/24/2018                   UNION              MS   PUBLIC

            PUBLIC REPORTED DOWNED TREES AND A TRAILER DAMAGED. TIME
            ESTIMATED BY RADAR.

&&

WLC
Local storm report, Feb 24, 10:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1024 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND DMG     NEW ALBANY              34.49N 89.02W
02/24/2018                   UNION              MS   PUBLIC

            PUBLIC REPORTED DOWNED TREES AND A TRAILER DAMAGED. TIME
            ESTIMATED BY RADAR.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:13 PM CSTFlash Flood WarningMEGDeSoto6 hr
Feb 24, 6:49 PM CSTFlash Flood WarningMEGCoahoma, Quitman, Tate, Tunica6 hr
Feb 24, 7:30 PM CSTSpecial Weather StatementMEGDeSoto45 min
Feb 24, 7:44 PM CSTSpecial Weather StatementMEGPanola, Quitman, Tate46 min
Feb 24, 9:12 PM CSTFlash Flood WarningMEGBenton, Marshall, Tate, Tippah3 hr
Feb 24, 9:32 PM CSTFlash Flood WarningMEGLafayette, Panola, Tallahatchie, Yalobusha4 hr
Feb 24, 9:36 PM CSTTornado WarningMEGAlcorn, Tippah39 min
Feb 24, 10:00 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo45 min
Feb 24, 10:04 PM CSTTornado WarningMEGLee, Prentiss, Union41 min
Feb 24, 10:05 PM CSTTornado WarningMEGLee, Prentiss, Tippah, Union40 min
Feb 24, 10:31 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo15 min
Feb 24, 11:01 PM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo11 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.